Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Apr 23, 2008, 4:35 PM CDT for Custer County, Lincoln County, Logan County, Nebraska. It was in force for 55 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2008, 4:35 PM CDT (21:35 UTC)
- Expired
- Apr 23, 2008, 5:30 PM CDT
- In force
- 55 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Custer County, NE, Lincoln County, NE, Logan County, NE
The radar
The North Platte radar (KLNX), 68 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 4:58 PM CDT | HAIL 1 | 9 S Arnold, NE | |
| Apr 23, 5:13 PM CDT | HAIL 1 | Arnold, NE | |
| Apr 23, 5:17 PM CDT | HAIL 0.75 | 3 S Arnold, NE | |
| Apr 23, 5:38 PM CDT | HAIL 1 | 1 S Arnold, NE | |
| Apr 23, 5:38 PM CDT | HAIL 1.75 | Arnold, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 2:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 232135 SVRLBF NEC041-111-113-232230- /O.NEW.KLBF.SV.W.0001.080423T2135Z-080423T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 435 PM CDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CUSTER COUNTY IN CENTRAL NEBRASKA... THIS INCLUDES THE CITY OF ARNOLD... NORTHEASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA... SOUTHEASTERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA... * UNTIL 530 PM CDT * AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 17 MILES SOUTH OF ARNOLD...AND MOVING NORTH AT 31 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARNOLD BY 505 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4173 10022 4160 9959 4109 10015 4114 10038 TIME...MOT...LOC 2135Z 197DEG 27KT 4121 10022 $$ SPRINGER
2 follow-up statements
000 WWUS53 KLBF 232153 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 453 PM CDT WED APR 23 2008 NEC041-111-113-232230- /O.CON.KLBF.SV.W.0001.000000T0000Z-080423T2230Z/ LOGAN NE-CUSTER NE-LINCOLN NE- 453 PM CDT WED APR 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTHEASTERN LINCOLN...WESTERN CUSTER AND SOUTHEASTERN LOGAN COUNTIES... AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 40 MILE MARKER 10...OR 10 MILES SOUTH OF ARNOLD...MOVING NORTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ARNOLD BY 510 PM CDT... HIGHWAY 92 MILE MARKER 260 BY 520 PM CDT... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4173 10022 4160 9959 4109 10015 4114 10038 TIME...MOT...LOC 2153Z 198DEG 26KT 4129 10017 $$ SPRINGER
000 WWUS53 KLBF 232204 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 503 PM CDT WED APR 23 2008 NEC041-111-113-232230- /O.CON.KLBF.SV.W.0001.000000T0000Z-080423T2230Z/ LOGAN NE-CUSTER NE-LINCOLN NE- 503 PM CDT WED APR 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTHEASTERN LINCOLN...WESTERN CUSTER AND SOUTHEASTERN LOGAN COUNTIES... AT 501 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 40 MILE MARKER 10...OR 6 MILES SOUTHEAST OF ARNOLD...MOVING NORTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ARNOLD BY 510 PM CDT... HIGHWAY 92 MILE MARKER 260 BY 520 PM CDT... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. HAIL UP TO AN INCH IN DIAMETER HAS BEEN REPORTED 9 MILES SOUTH OF ARNOLD WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4173 10022 4160 9959 4109 10015 4114 10038 TIME...MOT...LOC 2203Z 198DEG 26KT 4136 10014 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:35 PM CDT, 2 hours earlier.
Area forecast discussion, Apr 23, 2:35 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT WED APR 23 2008
.SYNOPSIS...
AT 18Z...SURFACE ANALYSIS SHOWED A FRONT ACROSS THE NORTHERN
PLAINS FROM NORTHEAST SOUTH DAKOTA...ACROSS NORTHWEST NEBRASKA...TO
A LOW CENTERED IN SOUTH CENTRAL WYOMING. THE SURFACE FRONT THEN
STRETCHED ACROSS UTAH TO ANOTHER LOW CENTERED IN SOUTHERN NEVADA.
THE SURFACE DRY LINE WAS INDICATED ACROSS EASTERN COLORADO AND
EASTERN NEW MEXICO...AND THERE WAS A FINGER OF 50 PLUS DEWPOINTS
PUSHING INTO WESTERN NEBRASKA. IN THE UPPER LEVELS...THE 6.7 MICRON
WATER VAPOR IMAGERY SHOWED A WELL DEVELOPED WAVE WITH THE CREST OR
CUSP NEAR THE WYOMING-UTAH-IDAHO TRIPLE POINT. ANOTHER MATURE VORTEX
COULD BE SEEN ALONG THE PACIFIC COAST NEAR THE COLUMBIA RIVER
OUTLET. LOOKING AT SATELLITE DERIVED IMAGERY...THERE WAS A MOIST
PLUME OF PRECIPITABLE WATER EXTENDING ACROSS WESTERN NEBRASKA WITH
THE AXIS APPROXIMATELY ALONG A VALENTINE-NORTH PLATTE LINE. THOUGH
CLOUDINESS MAY BE AFFECTING THE ACCURACY...A LOOK BACK A FEW FRAMES
WOULD INDICATE THAT THE VALUES ARE APPROACHING 25MM.
&&
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
CURRENT INDICATIONS ARE THAT CONVECTION MAY BE ONGOING BY EARLY
THIS EVENING. LOW LEVEL CONVERGENCE ALONG THE DRY LINE WILL WORK ITS
WAY INTO THE WESTERN NEBRASKA BY 00Z...AND A PLUME OF PRECIPITABLE
WATER 0.75-1.00 INCH WILL PUSH INTO CENTRAL AND NORTH CENTRAL
NEBRASKA. CONVECTIVE POTENTIAL IN THE PANHANDLE WILL PROBABLY BE
1500-2500J/KG. SO THERE IS POTENTIAL FOR AT LEAST ISOLATED SEVERE
THUNDERSTORM POTENTIAL...AND LOW LEVEL SHEAR PROFILES MAY FAVOR
SUPERCELLS. AT THIS TIME...IT APPEARS THAT THE MAIN THREAT IS
DAMAGING WIND AND LARGE HAIL. HOWEVER...THE EASTWARD PROPAGATION OF
THE STORMS WILL PROBABLY BE LIMITED TO ABOUT A VALENTINE-NORTH
PLATTE LINE (U.S. HIGHWAY 83) WHERE THE STRONG INSTABILITY AND SHEAR
FALLS OFF. WITH THE TYPICAL NOCTURNAL WEAKENING AND RETREAT OF THE
DRY LINE...STORMS SHOULD SUBSIDE BY ABOUT 06Z.
ON THURSDAY...A SURFACE FRONT WILL SLIP THROUGH NEBRASKA AND
BECOME QUASI-STATIONARY ACROSS NORTHERN KANSAS. WITH A LOW PRESSURE
SYSTEM DEVELOPING OVER SOUTHEAST COLORADO...WARM...MOIST AND
UNSTABLE AIR WILL BE LIFTED OVER THE FRONTAL SURFACE. THIS IS LIKELY
TO RESULT IN THE DEVELOPMENT OF A CONVECTIVE SYSTEM THURSDAY
EVENING. LOW LEVEL SHEAR ALONG THE BOUNDARY WILL RESULT IN SOME
POTENTIAL FOR SUPER CELL DEVELOPMENT AT LEAST INITIALLY. ALTHOUGH
THE TORNADO POTENTIAL MAY BE A LITTLE HIGHER THAN IT IS TODAY...
THERE IS CONSIDERABLE UNCERTAINTY IN THIS REGARD. THEREFORE...WE
WILL HOLD OFF ON HYPING THE TORNADO POTENTIAL UNTIL LATER FORECAST
CYCLES WHEN THE PREDICTABILITY IMPROVES. BESIDES THE SEVERE
POTENTIAL...THERE IS THE POSSIBILITY OF HEAVY RAIN OVER CENTRAL
NEBRASKA. AFTER 06Z...COOLER AND DRIER AIR POURS IN AND RAIN WILL
TAPER OFF OVER ALL BUT THE EXTREME NORTHEAST.
.LONG TERM...SATURDAY THROUGH WEDNESDAY.
MODELS IN SOMEWHAT BETTER AGREEMENT IN THE EXTENDED PERIOD
TODAY. BOTH THE GFS AND ECMWF BRING A SHORTWAVE TROUGH THROUGH THE
CENTRAL PLAINS ON SATURDAY. SO WITH THE PASSAGE OF THIS
TROUGH...LOOK FOR AN INCREASE IN CLOUD COVER ALONG WITH A FEW RAIN
SHOWERS. LOOKS AS IF MOISTURE WILL BE LIMITED WITH THE WEEKEND
SYSTEM IN THE WAKE OF THE THURSDAY/FRIDAY SYSTEM...AS A COLD FRONT
WILL HAVE WASHED MUCH OF THE LOW LEVEL MOISTURE OUT OF OUR AREA.
BY MONDAY AND TUESDAY...SOME WEAK RIDGING TRIES TO BUILD INTO
THE AREA AHEAD OF THE NEXT TROUGH DIGGING INTO THE PACIFIC
NORTHWEST. WILL HAVE TO WATCH THE NEXT TROUGH AS IT DIGS TO OUR
WEST...AS THUNDERSTORMS OR AT LEAST SHOWERS MAY NEED TO BE ADDED TO
THE TUESDAY/WEDNESDAY TIME FRAME.
&&
.AVIATION...
SATELLITE SHOWS AN AREA OF MVFR CEILING INTO SOUTHWEST NEBRASKA
THAT WILL EXTEND NORTHWARD TONIGHT. MVFR CONDITIONS WILL BECOME MORE
WIDESPREAD BEYOND 03Z AS CONVECTION IS EXPECTED TO DEVELOP WEST OF
HIGHWAY 61 THIS EVENING WITH STORMS MOVING NORTHEAST THAT WOULD
INCLUDE SCATTERED THUNDERSTORMS NEAR THE LBF TERMINAL FROM 21Z-03Z
AND THE VTN TERMINAL FROM 23Z TO 07Z. THURSDAY CEILINGS WILL LIFT
AFTER 15Z TO VFR CONDITIONS AS THE FRONTAL BOUNDARY MOVES EAST.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SPRINGER/TAYLOR/KECKHazardous weather outlook, Apr 23, 3:14 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 314 PM CDT WED APR 23 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-241000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 314 PM CDT WED APR 23 2008 /214 PM MDT WED APR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. UNTIL 10 PM CDT...A TORNADO WATCH IS IN EFFECT FOR AREAS WEST OF HIGHWAY 83. AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST THIS EVENING WITH THE POTENTIAL FOR STORMS TO DEVELOP OVER THE NEBRASKA PANHANDLE WITH A FEW STORM LIKELY BECOMING SEVERE WHILE MOVING NORTHEAST INTO WESTERN NEBRASKA. THE PRIMARY THREAT IS LARGE HAIL ALTHOUGH SUFFICIENT WIND SHEAR EXISTS FOR ROTATION INCREASING THE POTENTIAL ISOLATED TORNADIC STORMS. OVERNIGHT THE FRONT WILL MOVE SOUTHEAST WITH THE ASSOCIATED DRYLINE TO EXTEND SOUTH THROUGH WESTERN NEBRASKA BY DAYBREAK THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO THURSDAY AS THE FRONTAL SYSTEM AND ASSOCIATED BOUNDARIES MOVE EAST ACROSS NEBRASKA. THE GREATEST RISK FOR SEVERE STORMS WILL BE EAST OF A LINE FROM MOOREFIELD IN FRONTIER COUNTY TO SARGENT IN CUSTER COUNTY WITH ADDITIONAL SEVERE THUNDERSTORM DEVELOP POSSIBLE IN AREAS EAST OF HIGHWAY 61. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY NIGHT HOWEVER...THE THREAT FOR SEVERE STORMS WILL END BEYOND 4 PM ON THURSDAY AS THE FRONTAL SYSTEM PUSHES EAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED WEST OF HIGHWAY 83. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:06 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 39 min |
| Apr 23, 5:27 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Logan | 63 min |
| Apr 23, 5:27 PM CDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 33 min |
| Apr 23, 5:39 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 66 min |
| Apr 23, 5:45 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 30 min |
| Apr 23, 5:46 PM CDT | Tornado Warning | LBF | Custer | 29 min |
| Apr 23, 5:49 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 32 min |
| Apr 23, 6:10 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 65 min |
| Apr 23, 6:28 PM CDT | Tornado Warning | LBF | Blaine, Custer | 32 min |
| Apr 23, 6:33 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Loup, Rock | 41 min |
| Apr 23, 6:47 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 43 min |
| Apr 23, 6:51 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 54 min |
| Apr 23, 6:51 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 24 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.